Alert archive / Washington / Flash Flood Watches in 2018

Flash Flood Watch 2, NWS Spokane, WA

May 23, 2018Chelan County, Okanogan County, Washington

NWS Spokane, WA issued this flash flood watch at May 23, 2018, 2:19 PM PDT for Chelan County, Okanogan County, Washington. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 23, 2018, 2:19 PM PDT (21:19 UTC)
Expired
May 23, 2018, 8:00 PM PDT
In force
6 hr
Issued by
NWS Spokane, WA
Flood severity
None

Counties Chelan County, WA, Okanogan County, WA

The radar

The Seattle radar (KATX), 172 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.3 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2018-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2018-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
1873 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

198 
WGUS66 KOTX 232119
FFAOTX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Spokane WA
219 PM PDT Wed May 23 2018

...Wet slow moving thunderstorms over the area this afternoon ...

.A very moist and unstable air mass along with mountain forcing
will promote slow moving thunderstorms featuring heavy rain in 
their cores this afternoon and early evening. The air mass will 
stabilize after sunset this evening.

WAC007-047-240300-
/O.NEW.KOTX.FF.A.0002.180523T2119Z-180524T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chelan-Okanogan-
Including the cities of Wenatchee, Leavenworth, Cashmere, Entiat,
Chelan, Manson, Plain, Omak, Okanogan, Brewster, Oroville, 
Mazama, Winthrop, Methow, Twisp, and Conconully
219 PM PDT Wed May 23 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM PDT THIS EVENING...

The National Weather Service in Spokane has issued a

* Flash Flood Watch for a portion of North Central Washington, 
  including the following counties, Chelan and Okanogan. 

* Until 8 PM PDT this evening

* Slow moving scattered thunderstorms capable of producing heavy
  rain in a short period of time are developing over the area.
  These storms will taper off after sunset this evening.  

* Heavy rain will bring the potential for flash flooding and
  debris flows on and near recent burn scars.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
1 follow-up statement
850 
WGUS66 KOTX 240300
FFAOTX

Flood Watch
National Weather Service Spokane WA
800 PM PDT Wed May 23 2018


WAC007-047-240400-
/O.EXP.KOTX.FF.A.0002.000000T0000Z-180524T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chelan-Okanogan-
Including the cities of Wenatchee, Leavenworth, Cashmere, Entiat,
Chelan, Manson, Plain, Omak, Okanogan, Brewster, Oroville, 
Mazama, Winthrop, Methow, Twisp, and Conconully
800 PM PDT Wed May 23 2018

...FLASH FLOOD WATCH WILL EXPIRE AT 8 PM PDT THIS EVENING...

The Flash Flood Watch for a portion of North Central Washington
will expire at 8 PM PDT this evening. Thunderstorm activity in
this area has ended for the evening and there is no additional
threat of flash flooding expected tonight.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this flash flood watch went out at May 23, 11:10 AM PDT, 3 hours 9 minutes earlier.

Area forecast discussion, May 23, 11:10 AM PDT, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1110 AM PDT Wed May 23 2018

.SYNOPSIS...
Scattered slow moving thunderstorms will develop this afternoon
and this evening. Locally heavy rain will be possible with
highest chance for heavy downpours over the central and southern
Idaho Panhandle. More showers and thunderstorms are expected
Thursday and Friday. Drier and seasonably warm conditions are
expected over the Memorial Day weekend.

&&

.DISCUSSION...
A very moist and unstable air mass resides over the region today.
Satellite and radar indicate convection is firing early today near
the Blue Mountains with towering Cumulus noted over the higher
terrain surrounding the basin. orographic triggering will play a
major role in convective initiation today...however a developing
weak upper level low directly over eastern Washington with a
vorticity center identifiable on water vapor satellite will aid in
some random initiation just about anywhere in the basin as well
this afternoon...thus chances of thunderstorms will be much
broadened out from the previous two days for this afternoon and
evening. The focus of activity will still likely be over mountains
and the Idaho panhandle and southeast Washington zones...but just
about anywhere in the forecast area will be subject to being run
over buy a cell this afternoon and evening. The main threat with
these storms will be heavy rain in their cores and they may be
slow moving enough to create local flooding issues. radar will be
scrutinized closely through the next 8 to 10 hours while this
activity maximizes across the region. /Fugazzi

&&

.AVIATION...
18Z TAFS: The region will remain in a moist and unstable
air mass today with a weak upper level low pressure developing
over eastern Washington. This will lead to isolated thunderstorms
this afternoon and evening over the Columbia Basin with scattered
thunderstorms over the mountains surrounding the basin...the Idaho
panhandle and southeastern Washington. TAF sites most at risk for
a thunderstorm between 21Z and 03Z will be KLWS...KPUW and KCOE
with the KGEG and KSFF TAF sites likely to be in the vicinity of
storms at times. Tonight storms will decrease and but showers will
remain mainly over the Idaho panhandle. Drying conditions under
downslope flow will prevail at the KMWH and KEAT TAF sites. /MJF

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        81  59  81  58  81  55 /  30  60  30  10  10  20
Coeur d'Alene  81  58  79  56  80  54 /  40  60  40  10  10  30
Pullman        77  56  77  56  77  54 /  30  40  40  20  10  50
Lewiston       82  60  83  60  82  59 /  50  30  40  30  10  50
Colville       84  57  83  54  84  55 /  20  70  30  30  10  20
Sandpoint      81  54  78  52  81  52 /  20  50  40  20  10  30
Kellogg        77  54  76  53  79  51 /  60  60  40  30  20  40
Moses Lake     87  59  87  57  84  55 /  20  20  10  10  10  10
Wenatchee      85  60  86  59  83  56 /  50  30  10  10  10  10
Omak           85  59  86  56  84  55 /  30  20  10  20  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, May 23, 5:00 AM PDT, 9 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
500 AM PDT Wed May 23 2018

IDZ001>004-026-027-WAZ031>038-041>044-241200-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
500 AM PDT Wed May 23 2018

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TONIGHT

There is a potential for isolated to scattered thunderstorms
this afternoon and evening. At this time, the central Idaho
Panhandle and southeastern WA have the greatest risk but isolated
storms are expected to expand into the remainder of eastern and
central Washington as well as the north Idaho Panhandle. Storms
that develop will move very slow and thus the threat of heavy
rainfall will be a concern.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Isolated thunderstorms across the Idaho Panhandle are possible
again over the Holiday weekend. Those with outdoor plans are urged
to monitor the upcoming forecasts.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 4:09 PM PDTAreal Flood AdvisoryOTXOkanogan103 min
May 23, 4:12 PM PDTSpecial Weather StatementOTXDouglas48 min
May 23, 4:48 PM PDTAreal Flood AdvisoryOTXDouglas96 min
May 23, 4:51 PM PDTAreal Flood AdvisoryOTXSpokane, Stevens87 min

Nearby

Flash Flood Watches in Washington, 2018Every flash flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.